What Is Hypoglycemic Shock?

The correct medical term is severe hypoglycemia

Table of Contents
View All
Table of Contents

If you are diabetic, it is important to check your blood sugar on a regular basis. If the levels get too low, it can cause severe hypoglycemia—also referred to as hypoglycemic shock and diabetic shock, which are not medical terms.

person in distress

Fertnig / Getty Images

What Is Severe Hypoglycemia?

Hypoglycemia is a potentially dangerous medical condition that occurs when your blood glucose (sugar) levels are too low. A blood glucose level of less than 70 mg/dl is considered low, or hypoglycemic.

If hypoglycemia is not treated, the plummeting blood sugar levels may lead to severe symptoms requiring immediate medical attention.

Symptoms of Hypoglycemia

When the blood sugar levels are low and continue to drop, the brain does not get the necessary amount of glucose that it needs to function. This will trigger and release a hormone called epinephrine, also known as the fight-or-flight hormone.

Epinephrine can cause some of the symptoms of hypoglycemia such as:

  • Sweating
  • Tingling
  • A thumping heart
  • Anxiety

When this happens, a person can experience:

  • Trouble concentrating
  • Slurred speech
  • Confused thinking
  • Numbness
  • Drowsiness
  • Blurred vision

If the blood sugar levels stay too low for an extensive amount of time, this can lead to a seizure or coma.

Symptoms of hypoglycemia can vary depending on the person. Along with regularly checking your blood sugar, it is helpful to also understand your body, condition, and symptoms when your blood sugar levels are low.

Some symptoms of hypoglycemia are common and mild, while others are more severe and need immediate attention.

Signs of low blood sugar include:

  • Confusion
  • Fast heartbeat
  • Lightheadedness or dizziness
  • Hunger
  • Nausea
  • Tingling or numbness in the lips, tongue, or cheeks
  • Headaches
  • Sweating, chills, and clamminess
  • Irritability or impatience
  • Coordination problems, clumsiness
  • Color draining from the skin (pallor)
  • Sleepiness
  • Weakness or lack of energy
  • Shakiness
  • Nervousness or anxiety
  • Blurred/impaired vision
  • Nightmares or crying out during sleep
  • Seizures

Severe Symptoms

Severe symptoms typically occur when the blood sugar is less than 40 mg/dL. Severe symptoms include:

  • Confusion
  • Seizure
  • Shock

Glucagon—a hormone that stimulates the liver to release glucose that is stored in the bloodstream—can be given to help with severe symptoms.

Glucagon is injected into the skin or given through the nostril via a spray. A doctor can prescribe this hormone.

It is important to have a few select individuals who known how to properly help in the event the blood sugar falls below normal and the situation becomes severe. Working with your doctor to understand and prevent severe hypoglycemia is also helpful to stay healthy and safe.

When to Call 911

If the person experiencing severe hypoglycemia is unconscious and/or glucagon is not available, call 911. It is also important to have a medical ID. This shares the proper information of the person, so the emergency professional understands how to treat the person effectively with their specific condition.  

What Causes Hypoglycemia? 

Hypoglycemia is common in individuals who have diabetes:

  • For people who have type 1 diabetes, on average they could experience up to two mild to low blood sugar episodes a week. If there are lows without known symptoms, there is a chance that the incidence of low blood sugar episodes could be higher.
  • For people who have type 2 diabetes, certain medications or insulin can cause low blood sugar.

Other factors include too much insulin, injecting the wrong type of insulin, and injecting insulin into the muscle versus under the skin.

If a person doesn’t have enough carbohydrates or chooses to eat fewer carbohydrates without reducing the amount of insulin that they take, they could experience hypoglycemia.

Food options and timing can also have an effect. Both the timing of insulin and the makeup of the levels of fats, proteins, and carbohydrates have an effect on blood sugar levels.

Treating Hypoglycemic Shock

When a person experiences severe hypoglycemia, it is important to call 911. Don’t give the person any food or drink, as they may choke.

If you are able, you can administer a glucagon injection. This is prescribed by the doctor, and there are a couple of options: One is premixed and ready to use, and the other comes in a kit.

How to Administer a Glucagon Injection

Administration guidelines for glucagon include:

  • If the glucagon is to be inhaled, follow the instructions on the package to administer it into the nostril.
  • If it is injectable, follow the instructions on the kit and inject it into the arm, thigh, or buttock.

Once the person regains consciousness, vomiting or nausea may occur.

Complications

Symptoms of hypoglycemia are often mild, thus it is important to know the symptoms in general, as well as the symptoms specific to your body and condition. This information can be useful because it can be an indication that blood sugar is low and necessary steps are needed to normalize the levels.

When a person is unaware that their blood sugar is low, this can cause complications.

Hypoglycemia Unawareness

When blood sugar levels fall below a safe level and a person feels no symptoms, this is called hypoglycemia unawareness. This is dangerous because the person doesn’t know that they need to treat their blood sugar. The levels can fall so low that it can create a dangerous situation for the person with hypoglycemia.

Medical Alert Bracelets

If you are on insulin or taking medications that increase the risk for hypoglycemia, you may want to consider wearing a medical alert bracelet. This will alert emergency medical services (EMS) of any medical conditions you may have.

Hypoglycemia at Night

If hypoglycemia happens at night and the person is sleeping, it is not likely that they will be awakened from sleep. This can be very dangerous if the blood sugar levels fall too low.

It is important for people who have hypoglycemia unawareness to check their blood sugar regularly or use a monitor that will let a person know if the blood sugar levels are too low. It is also important to speak with a healthcare provider to help avoid hypoglycemia unawareness.

Another occurrence that could happen is “dead in the bed syndrome.” This happens when a diabetic has a regular day, feels pretty well, then passes away in their sleep. Studies have shown this is due to a fatal ventricular arrhythmia.

A Word From Verywell

Hypoglycemia is a serious condition. It is important to check your blood sugar levels on a regular basis and know your specific numbers. If your blood sugar falls too low, don’t hesitate to contact a healthcare professional. If necessary, call 911 to get immediate help.

Although symptoms of severe hypoglycemia can vary from person to person, it is important to work with your doctor to know and understand the symptoms in general and the symptoms that are specific to your condition.

Along with having a conversation with your doctor, choose a few people who you can inform about your condition that can help you. In the event you are in an emergency situation, they can communicate on your behalf.

Working with your doctor, taking your prescribed medicine, and following a plan provided by your doctor can help reduce the occurrences and complications of hypoglycemia.

Was this page helpful?
Article Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. American Diabetes Association. Hypoglycemia (low blood sugar).

  2. Cryer P. Severe hypoglycemia predicts mortality in diabetesDiabetes Care. 2012;35(9):1814-1816. doi:10.2337/dc12-0749